Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Stopped taking lithium
    avatar
    brianpan posted:
    I am 57 yr old man who was diagnosed with Bipolar One 10 years ago. Since then I have been through 4 psychiatrists who all concurred that I am bipolar and have been on lithium for the entire 10 yrs. Recently I have lost all ability to concentrate and my neurologist said I needed to stop taking lithium. I stopped cold turkey with no ill or side effects at all in the past 2 weeks. Am I no longer bipolar or can something bad happen down the highway. One downside I see in this is one doctor telling you to stop taking a medication that another doctor has prescribed for you.
    Reply
     
    avatar
    ibex7 responded:
    BrianPan,

    I am 67 and dx'd BP2 for 32 years. I have maintained my medical regimen troughout and have been prescrbed meds that caused immediate psychotic episodes that required hospitalization. In retrospect,, each was determined to be erroneous for me and was stopped.

    Last year I had a tumor removed from one kidney. My surgeon determined I had an overdose of lithium which caused a 4-day hospital stay. I disagreed with the doc's blaming lithium, as I reacted to the use of Norco, a pain killer during a previous hernia repair surgery the same year.

    Using the emperical formula that our doctors are trying to help us, doesn't rule out the possibility they may sometimes be in eror. We should ultimately judge them by their best intent.
    Best regards to you. - Ibex
    Sometimes you don't mean to say what you mean to say you mean.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.